Oklahoma, 2003

Damaging Wind in Oklahoma, August 27, 2003

August 27, 2003 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 27, 1:45 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 27, 1:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT WED AUG 27 2003

12Z UPPER AIR ANALYSIS ALONG WITH PROFILER PLOT HAS DISTINCT
CYCLONIC CIRCULATION OVER NORTH CENTRAL OKLAHOMA WITHIN AXIS OF
RELATIVELY COOLER MID LEVEL TEMPERATURES.  OUTFLOW BOUNDARY
ASSOCIATED WITH OVERNIGHT/MORNING CONVECTION HAS PROVIDED FOCUS FOR
AFTERNOON THUNDERSTORM DEVELOPMENT.  MAIN SYNOPTIC FORCING WILL
CARRY NORTHERN CONVECTION INTO THE EVENING WHILE ACTIVITY FURTHER
SOUTH WILL LIKELY WEAKEN WITH SUNSET.

DEEPER MOISTURE AXIS REMAINS OVER THE STATE TOMORROW AND WHILE MID
LEVEL TEMPS MAY NOT BE AS FAVORABLE...DO EXPECT RESIDUAL SURFACE
BOUNDARIES TO PROVIDE ENOUGH CONVERGENCE TO SPARK ISOLATED AFTERNOON
THUNDERSTORMS.  LOW LEVEL THICKNESS VALUES SUPPORT ABOVE NORMAL
TEMPS HOWEVER RAINS FROM TODAY MAY KEEP FAVORED AREAS BELOW
RECENT READINGS.

THE MUCH ANTICIPATED CHANGES BEGIN THURSDAY NIGHT AS THE FLOW ALOFT
BECOMES INCREASINGLY FAVORABLE FOR PUSHING A SIGNIFICANT COLD FRONT
INTO THE SOUTHERN PLAINS.  THE COLD FRONT MAY ENTER FAR NW OK BY
EARLY FRIDAY MORNING.  EXPECTING MAJORITY OF PRECIP ASSOCIATED WITH
BOUNDARY TO BE POST-FRONTAL PUSHING HIGHEST POPS INTO THE
FRIDAY/SATURDAY PERIODS.  FRONTAL BOUNDARY WILL SLOW PROGRESSION
DURING THE DAY ON FRIDAY BEFORE MAKING A GOOD PUSH SOUTHWARD ON
SATURDAY. TEMPS BOTH FRIDAY AND SATURDAY WILL REMAIN A CHALLENGE
HOWEVER THE TREND WILL BE TO BELOW NORMAL TEMPS DURING THE WEEKEND
GIVEN AIRMASS SOURCE AND EXPECTED PRECIP.

EXTENDED PROGS AT ODDS WITH ADDITIONAL SYNOPTIC FORCING AFFECTING
THE REGION BY LATE IN THE WEEKEND.  WILL EXTEND LOW POPS AREAWIDE
THROUGH SUNDAY NIGHT AND LEAVE REMAINDER OF EXTENDED DRY.
TEMPERATURES WILL REMAIN AT OR BELOW SEASONAL VALUES.

PRELIM NUMBERS:

OKC   73   96   74   93  / 20   20   30   70
HBR   73   97   72   94  / 20   20   30   70
SPS   74   97   74   96  / 20   20   20   60
GAG   70   95   66   86  / 20   20   50   70
PNC   73   98   72   86  / 30   20   50   70
DUA   74   96   72   94  / 20   20   20   40

FORECAST ID= 07

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 27, 11:00 AM CST, 3 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1200 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF NORTHERN
OKLAHOMA. THESE SHOWERS AND STORMS SHOULD DIMINISH AS THE AFTERNOON
WEARS ON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS
AFTERNOON ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. ONE OR TWO STORMS
COULD BECOME SEVERE WITH DOWNBURST WINDS BEING THE MAIN THREAT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED FOR MUCH OF THE
MORNING OVER NORTHERN OKLAHOMA AIDED BY AN UPPER LEVEL DISTURBANCE
MOVING SLOWLY EASTWARD ACROSS THE AREA. THESE SHOWERS AND STORMS
WILL WEAKEN EARLY THIS AFTERNOON. TEMPERATURES WILL REACH WELL INTO
THE 90S OVER MUCH OF THE AREA AGAIN THIS AFTERNOON AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WEAKLY CAPPED
ENVIRONMENT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE STORMS COULD OCCUR THIS AFTERNOON
WITH DAMAGING DOWNBURST WINDS BEING THE MAIN THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE AREA AGAIN THURSDAY. THUNDERSTORM
CHANCES WILL INCREASE FROM LATE THURSDAY THROUGH SATURDAY AS A COLD
FRONT MOVES INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Special weather statement, Aug 27, 2:03 PM CST, 7 minutes before
OKZ023>026-272025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...LINCOLN
AND OKLAHOMA COUNTIES.

SCATTERED TO NUMEROUS STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
WARWICK AND BINGER...EAST NORTHEAST TO NEAR ALBERT AND WELLSTON AT
303 PM CDT...MOVING EAST NORTHEAST AT AROUND 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS TO NEAR 40 MPH.

PEOPLE IN CADDO...CANADIAN...LINCOLN AND OKLAHOMA COUNTIES...
INCLUDING THE CITIES OF EDMOND...EL RENO AND OKLAHOMA CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS...AND SUSPEND OUTDOOR ACTIVITIES IF LIGHTNING IS
OBSERVED IN THE AREA.

24

The radar

The Norman radar (KTLX), 64 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canadian

When
August 27, 2:10 PM CST
Where
Canadian County, 6 mi NNW of Piedmont
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.733, -97.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334054.